Alert archive / Florida / Dense Smoke Advisories in 2008
Dense Smoke Advisory 21, NWS Miami, FL
NWS Miami, FL issued this dense smoke advisory at May 30, 2008, 8:37 PM EDT for Glades County, Hendry County, Florida. It took effect at May 31, 2008, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2008, 8:37 PM EDT (00:37 UTC)
- In effect from
- May 31, 2008, 12:00 AM EDT
- Expired
- May 31, 2008, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Miami, FL
Counties Glades County, FL, Hendry County, FL
The radar
The Miami radar (KAMX), 148 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1450 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS72 KMFL 310037 NPWMFL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 837 PM EDT FRI MAY 30 2008 FLZ063-066-311300- /O.NEW.KMFL.SM.Y.0021.080531T0400Z-080531T1300Z/ GLADES-HENDRY- INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON... LA BELLE...BIG CYPRESS SEMINOLE RESERVATION 837 PM EDT FRI MAY 30 2008 ...DENSE SMOKE ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY FOR GLADES AND HENDRY COUNTIES... THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A DENSE SMOKE ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY. LOW LEVEL MOISTURE LEFT OVER FROM THE SHOWERS THIS AFTERNOON ALONG WITH LIGHT WINDS OVER GLADES AND HENDRY COUNTIES WILL ALLOW FOR FOG TO DEVELOP LATE TONIGHT INTO EARLY SATURDAY MORNING. SMOKE FROM THE WILDFIRES OVER WESTERN LAKE OKEECHOBEE WILL ALSO MIX IN WITH THE FOG LATE TONIGHT INTO EARLY SATURDAY MORNING. THIS WILL ALLOW FOR THE VISIBILITIES TO FALL BELOW A QUARTER OF A MILE AT TIMES IN THE SMOKE AND FOG ALONG US 27...HIGHWAY 29...78...AND 720 IN GLADES AND HENDRY COUNTIES LATE TONIGHT INTO EARLY SATURDAY MORNING. THEREFORE...A DENSE SMOKE ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 9 AM EDT SATURDAY MORNING FOR GLADES AND HENDRY COUNTIES. WINDS WILL BECOME LIGHT AND VARIABLE AFTER MIDNIGHT OVER GLADES AND HENDRY COUNTIES. A DENSE SMOKE ADVISORY MEANS WIDESPREAD FIRES WILL CREATE SMOKE... LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED. $$ BAXTER
2 follow-up statements
000 WWUS72 KMFL 311014 NPWMFL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 614 AM EDT SAT MAY 31 2008 FLZ063-066-311300- /O.CON.KMFL.SM.Y.0021.000000T0000Z-080531T1300Z/ GLADES-HENDRY- INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON... LA BELLE...BIG CYPRESS SEMINOLE RESERVATION 614 AM EDT SAT MAY 31 2008 ...DENSE SMOKE ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... A DANGEROUS COMBINATION OF DENSE SMOKE AND FOG WILL RESULT IN RESTRICTED VISIBILITIES ACROSS PORTIONS OF GLADES AND HENDRY COUNTIES EARLY THIS MORNING. THE FLORIDA HIGHWAY PATROL HAS REPORTED THAT VISIBILITIES ARE DOWN TO AROUND A FIFTH OF A MILE ALONG STATE ROAD 78 BETWEEN STATE ROAD 25 AND STATE ROAD 29. OTHER ROADWAYS ARE LIKELY SEEING VISIBILITIES THIS LOW. THEREFORE...MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION ACROSS GLADES AND HENDRY COUNTIES EARLY THIS MORNING. A DENSE SMOKE ADVISORY MEANS FIRES WILL CREATE SMOKE...LIMITING VISIBILITIES TO A QUARTER OF A MILE OR LESS AT LEAST AT ISOLATED LOCATIONS. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED. $$ GREGORIA
000 WWUS72 KMFL 311258 NPWMFL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 858 AM EDT SAT MAY 31 2008 FLZ063-066-311400- /O.EXP.KMFL.SM.Y.0021.000000T0000Z-080531T1300Z/ GLADES-HENDRY- INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON... LA BELLE...BIG CYPRESS SEMINOLE RESERVATION 858 AM EDT SAT MAY 31 2008 ...DENSE SMOKE ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... A DANGEROUS COMBINATION OF DENSE SMOKE AND FOG THAT RESULTED IN RESTRICTED VISIBILITIES ACROSS PORTIONS OF GLADES AND HENDRY COUNTIES EARLIER THIS MORNING HAS BEGUN TO IMPROVE AS THE HEATING OF THE DAY BEGINS TO TAKE PLACE IN COMBINATION WITH EARTERLY WINDS. THE FLORIDA HIGHWAY PATROL HAD REPORTED EARLIER THIS MORNING THAT VISIBILITIES WERE DOWN TO AROUND A FIFTH OF A MILE ALONG STATE ROAD 78 BETWEEN STATE ROAD 25 AND STATE ROAD 29. THESE CONDITIONS ARE SLOWLY IMPROVING AND ALTHOUGH THE DENSE SMOKE ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM EDT...MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN DRIVING ACROSS GLADES AND HENDRY COUNTIES THIS MORNING. $$ PS
What forecasters said that day
The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this dense smoke advisory went out at May 30, 2:35 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, May 30, 2:35 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 235 PM EDT FRI MAY 30 2008 .DISCUSSION...FOR THE SHORT TERM THROUGH SUNDAY NIGHT, DEEP LAYER RIDGE WILL PERSIST ACROSS THE FLA PENINSULA. SOME SLIGHT WEAKENING OF THE MID/UPPER LEVEL RIDGE BY SUNDAY WITH ALL MODEL GUIDANCE SHOWING 50H HEIGHT FALLS OF AROUND 40 METERS. THIS IS ALL IN RESPONSE TO RIDGE AMPLIFYING OVER THE WESTERN GOFMEX AS A SHORTWAVE TROUGH DEEPENS ALONG THE EASTERN U.S. COAST. ALL OF THIS KEEPS S FLA BELOW CLIMO POPS THROUGH THE WEEKEND BUT STILL WILL HAVE SOME SCT CONVECTION AROUND. THIS ALSO KEEPS S FLA IN DEEP EASTERLY FLOW SO ANY CONVECTION WOULD FAVOR THE E CST LATE NIGHT/MORNING THEN INTERIOR AND W CST AFTERNOON INTO EARLY EVENING. THE GFS HAS BEEN SHOWING A LITTLE GLOB OF MOISTURE COME ACROSS THE REGION AS A RESULT OF THE NORTHERN EXTENT OF THE TROP WV CURRENTLY MOVING THROUGH THE CARIBBEAN. AS THIS WAVE CONTINUES MOVING WEST, THE GFS SHOWS DRIER AIR ALOFT FILTERING BACK IN ON SUNDAY. THE OPERATIONAL MAV GUIDANCE GOES BACK TO ISOLD POPS BUT MOST OF THE ENSEMBLE DATA HAS SCT POPS AND WITH COLDER TEMPS ALOFT WITH THE WEAKENING RIDGE PLAN TO GO BROAD BRUSH LOW END SCT FOR ENTIRE CWA ON SUNDAY. IN THE EXTENDED FOR EARLY NEXT WEEK THE GFS, NAM AND ECMWF ALL SHOW E CST TROUGH CONTINUING TO DEEPEN AS THE MID/UPPER RIDGE RETREATS WESTWARD AND THROUGH MID WEEK KEEPS THE DEEP LAYER MOISTURE OVER THE CARIBBEAN. BY THE END OF NEXT WEEK, BOTH THE GFS AND ECMWF INDICATE THAT AS THE E CST TROUGH CONTINUES TO MOVE EAST INTO THE ATLANTIC, A SECOND STRONG SHORTWAVE MOVES INTO THE CENTRAL PLAINS WITH THE ECMWF BEING THE MOST AGGRESSIVE WITH THIS TROUGH. AS THIS HAPPENS, RIDGING DEVELOPS ACROSS THE ATLANTIC WITH A WEAKNESS IN THE RIDGE ACROSS THE GULF UNDERNEATH THE MAIN TROUGH. THIS WOULD PUT S FLA UNDER A MORE FAVORABLE DEEPER SE FLOW TO DRAW THE DEEP LAYER MOISTURE OVER THE CARIBBEAN NORTHWARD GIVING US A MUCH BETTER CHANCE FOR BADLY NEEDED RAINFALL, ESPECIALLY ACROSS INTERIOR AND W CST ZONES. && .AVIATION...PERSISTENT CONVERGENCE BAND OF SHOWERS AND THUNDERSTORMS FROM 60 E KEY BISCAYNE TO MIAMI BEACH TO VCNTY KOPF SHOULD FINALLY DIMINISH AS THE AFTERNOON WEARS ON. SHOWERS AND THUNDERSTORMS SHOULD BE FAVORING INLAND AND WEST COAST AREAS THIS AFTERNOON AND EVENING BUT RESIDUAL CLOUDINESS FROM MORNING AND MIDDAY CONVECTION WILL PERSIST. OTHERWISE GENERAL EASTERLY FLOW WILL CONTINUE WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY MORNING THROUGH MIDDAY ALONG THE METRO ATLANTIC AIR FIELDS MOVING TO INLAND AND SOUTHWEST GULF COAST AREAS IN THE AFTERNOON. PATCHY DENSE FOG/SMOKE IN THE KAPF VICINITY FROM 09Z THROUGH 12Z. && .MARINE...EAST TO SE WINDS OF 15 KT OR LESS WILL CONTINUE INTO EARLY NEXT WEEK WITH SEAS AT 4 FT OR LESS. && .FIRE WEATHER...PLENTY OF LOW LEVEL MOISTURE RETURN WILL KEEP RH VALUES WELL ABOVE CRITICAL THRESHOLDS THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 77 87 77 88 / 20 30 20 30 FORT LAUDERDALE 79 88 79 88 / 20 30 20 30 MIAMI 79 89 78 89 / 20 30 20 30 NAPLES 72 92 73 92 / 20 30 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...30/KOB SHORT TERM/AVIATION...50/RLP
Hazardous weather outlook, May 30, 9:52 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 952 AM EDT FRI MAY 30 2008 FLZ063-066>075-168-172>174-302200- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 952 AM EDT FRI MAY 30 2008 ...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY... ...ISOLATED THUNDERSTORMS EXPECTED INLAND AND GULF COAST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES THROUGH THIS EVENING DUE TO A STEADY EASTERLY WIND OF AROUND 15 KNOTS AND A LOW TIDE DURING THE LATE MORNING HOURS. STRONG RIP CURRENTS ARE LIKELY. THEREFORE, SWIMMING IS NOT RECOMMENDED. THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL AFFECT THE ATLANTIC COAST IN THE MORNING AND MID DAY HOURS, AND THEN THE INLAND AND SOUTHWEST GULF COAST AREAS DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH INSTABILITY IS LIMITED, THERE IS STILL THE POSSIBILITY OF A FEW STRONG STORMS DEVELOPING THIS AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES, HEAVY RAINS, AND GUSTY WINDS TO 40 MPH. VISIBILITY: WILDFIRES ARE STILL BURNING ACROSS PARTS OF THE LAKE OKEECHOBEE REGION AS WELL AS PARTS OF WESTERN COLLIER COUNTY AROUND GOLDEN GATE ESTATES. A DANGEROUS MIX OF DENSE SMOKE AND FOG IS POSSIBLE AGAIN TONIGHT AT ISOLATED LOCATIONS ACROSS GLADES AND HENDRY COUNTIES. MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION ACROSS THESE AREAS, AS VISIBILITIES WILL SUDDENLY BE REDUCED TO LESS THAN A QUARTER OF A MILE IN SPOTS, AND POSSIBLY EVEN DOWN TO NEAR ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DANGEROUS MIX OF DENSE SMOKE AND FOG IS POSSIBLE AGAIN SATURDAY MORNING AT ISOLATED LOCATIONS ACROSS GLADES AND HENDRY COUNTIES. MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION ACROSS THESE AREAS, AS VISIBILITIES WILL SUDDENLY BE REDUCED TO LESS THAN A QUARTER OF A MILE IN SPOTS, AND POSSIBLY EVEN DOWN TO NEAR ZERO. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE PRIMARY THREATS WILL BE DANGEROUS LIGHTNING STRIKES AND LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 30, 4:08 PM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 408 PM EDT FRI MAY 30 2008 FLZ070-075-302045- MAINLAND MONROE FL-INLAND COLLIER COUNTY FL- 408 PM EDT FRI MAY 30 2008 ...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MAINLAND MONROE AND SOUTHEAST COLLIER COUNTIES... AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SHARK VALLEY OBS TOWER THIS STORM WAS MOVING NORTHEAST AT 10 TO 15 MPH. THIS STORM WILL AFFECT... US 41 IN SOUTHEAST COLLIER COUNTY. ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR TORNADOES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAT...LON 2591 8122 2588 8090 2574 8087 2563 8095 TIME...MOT...LOC 2008Z 180DEG 0KT 2560 8092 BAXTER
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:43 PM EDT | Marine Weather Statement | MFL | 12 hr | |
| May 31, 4:24 PM EDT | Special Weather Statement | MFL | Collier | 66 min |
| May 31, 4:35 PM EDT | Severe Thunderstorm Warning | MFL | Collier | 40 min |
Nearby
Dense Smoke Advisories in Florida, 2008Every dense smoke advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.